Zero forcing number, maximum nullity, and path cover number of subdivided graphs
The zero forcing number, maximum nullity and path cover number of a (simple, undirected) graph are parameters that are important in the study of minimum rank problems. We investigate the effects on these graph parameters when an edge is subdivided to obtain a so-called edge subdivision graph. An open question raised by Barrett et al. is answered in the negative, and we provide additional evidence for an affirmative answer to another open question in that paper [W. Barrett, R. Bowcutt, M. Cutler, S. Gibelyou, and K. Owens. Minimum rank of edge subdivisions of graphs. Electronic Journal of Linear Algebra, 18:530-563, 2009.]. It is shown that there is an independent relationship between the change in maximum nullity and zero forcing number caused by subdividing an edge once. Bounds on the effect of a single edge subdivision on the path cover number are presented, conditions under which the path cover number is preserved are given, and it is shown that the path cover number and the zero forcing number of a complete subdivision graph need not be equal.
This article is published as Catral, Minerva, Anna Cepek, Leslie Hogben, My Huynh, Kirill Lazebnik, Travis Peters, and Michael Young. "Zero forcing number, maximum nullity, and path cover number of subdivided graphs." The Electronic Journal of Linear Algebra 23 (2012): 906-922. DOI: 10.13001/1081-3810.1565. Posted with permission.